Statins side effects on muscles
The most common statins side effects are muscle pain and weakness; research shows that between 1% and 5% of patients are affected. Many people experience statins side effects as aching shoulders, jaw pain, or aching legs, though these often go unreported as patients tend to put their symptoms down to getting older. If you experience muscle pains as statins side effects, you should consult your GP as these apparently minor symptoms could be a sign of something much more serious.
Statins side effects can cause muscles to breakdown, causing pain as the muscles become inflamed because of tissue damage. As the waste products from dying muscles are released, this can overload the kidneys and lead to a condition called rhabdomyolysis. A common early sign that rhabdomyolysis is developing is that the urine turns red or brown and this should be investigated immediately as it can result in complete kidney failure. Taking statins with vitamin B3 has been found to be particularly effective in lowering cholesterol, but this also increases the risk of muscle problems and subsequent kidney problems.
Statins side effects on memory
Other commonly reported statins side effects are cognitive losses, such as amnesia and poor concentration. Once again, these often go unreported as people assume they are simply getting old. Memory loss occurs in around 0.5% of statins patients and can vary from spells of unreliable memory to periods of complete amnesia that last for several hours.
The statins side effects on memory can take up to 60 days to appear after starting drug therapy, but can occur after as little as five days. Most people find that statins side effects on their brain are reversible, but a few may suffer permanent cognitive problems.